The closure problem in a system of random gravity waves

Research output: Contribution to journalReview article

43 Citations (Scopus)

Abstract

The time behavior of weakly interacting random gravity waves is examined, and equations are derived governing the long‐time behavior of the spectral cumulants. Without any specific statistical assumptions, it is shown that these equations form a closed set, thus rendering the problem theoretically solvable. In particular, the mechanism for energy transfer is found to be primarily due to resonance phenomena. The retraceability of solutions; is discussed in the appendix.

Original languageEnglish (US)
Pages (from-to)1-31
Number of pages31
JournalReviews of Geophysics
Volume6
Issue number1
DOIs
StatePublished - 1968
Externally publishedYes

Fingerprint

random wave
gravity waves
gravity wave
closures
energy transfer
energy

ASJC Scopus subject areas

  • Geophysics

Cite this

The closure problem in a system of random gravity waves. / Newell, Alan C.

In: Reviews of Geophysics, Vol. 6, No. 1, 1968, p. 1-31.

Research output: Contribution to journalReview article

@article{056b9a971d0f41a1a459ef3ac5f768bc,
title = "The closure problem in a system of random gravity waves",
abstract = "The time behavior of weakly interacting random gravity waves is examined, and equations are derived governing the long‐time behavior of the spectral cumulants. Without any specific statistical assumptions, it is shown that these equations form a closed set, thus rendering the problem theoretically solvable. In particular, the mechanism for energy transfer is found to be primarily due to resonance phenomena. The retraceability of solutions; is discussed in the appendix.",
author = "Newell, {Alan C}",
year = "1968",
doi = "10.1029/RG006i001p00001",
language = "English (US)",
volume = "6",
pages = "1--31",
journal = "Reviews of Geophysics",
issn = "8755-1209",
publisher = "American Geophysical Union",
number = "1",

}

TY - JOUR

T1 - The closure problem in a system of random gravity waves

AU - Newell, Alan C

PY - 1968

Y1 - 1968

N2 - The time behavior of weakly interacting random gravity waves is examined, and equations are derived governing the long‐time behavior of the spectral cumulants. Without any specific statistical assumptions, it is shown that these equations form a closed set, thus rendering the problem theoretically solvable. In particular, the mechanism for energy transfer is found to be primarily due to resonance phenomena. The retraceability of solutions; is discussed in the appendix.

AB - The time behavior of weakly interacting random gravity waves is examined, and equations are derived governing the long‐time behavior of the spectral cumulants. Without any specific statistical assumptions, it is shown that these equations form a closed set, thus rendering the problem theoretically solvable. In particular, the mechanism for energy transfer is found to be primarily due to resonance phenomena. The retraceability of solutions; is discussed in the appendix.

UR - http://www.scopus.com/inward/record.url?scp=84977286563&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84977286563&partnerID=8YFLogxK

U2 - 10.1029/RG006i001p00001

DO - 10.1029/RG006i001p00001

M3 - Review article

AN - SCOPUS:84977286563

VL - 6

SP - 1

EP - 31

JO - Reviews of Geophysics

JF - Reviews of Geophysics

SN - 8755-1209

IS - 1

ER -